Your car is designed to cruise at 70mph. If you continuously drive at 125mph, your car will become damaged and eventually break down. Akin to this, the brain functions best with certain levels of serotonin, which is a neurotransmitter that is involved in sleep, memory and other neurological functions. Adverse effects occur if too much serotonin is present. An excess of serotonin develops when serotonin selective reuptake inhibitors (SSRIs) are prescribed. These drugs are used to combat depression, obsessive-compulsive disorder, panic and bulimia, and do so by increasing serotonin in every pathway and receptor in the brain. Because SSRIs increase serotonin levels significantly, it can be released to areas of the body where it is not needed.
Other People Are Reading
Symptoms Affecting the Brain
Neurological symptoms occur in the nervous system, which is the communication network of the body. Some of the neurological symptoms of excess serotonin as listed by the Mayo Clinic are as follows.
Those with excess levels of serotonin sometimes feel agitated or restless.
Some people with elevated levels of serotonin experience confusion or hallucinations.
High levels of serotonin can produce hypomania, which is defined as abnormal excitement that is often characterised by optimism, overactivity and reckless money spending.
Some individuals feel anxious and develop insomnia. Some may develop headaches.
Symptoms Affecting the Body
Cardiovascular symptoms are those that affect the heart and movement of blood throughout the body. Along with various other symptoms - as outlined by Medline Plus - the following are results of excess serotonin.
Some individuals experience an elevated heartbeat or increased body temperature.
An elevated serotonin level can cause rapid changes in blood pressure.
Some people with excess levels of serotonin experience sexual dysfunction.
Those with high levels of serotonin can experience a loss of coordination, twitching muscles or overactive reflexes.
Goose bumps or shivering occasionally accompany elevated levels of serotonin.
Nausea, diarrhoea and dilated pupils are some of the more mild symptoms caused by elevated levels of serotonin.
Severe Serotonin Syndrome
Serotonin syndrome is a potentially life-threatening condition brought on by an excess of this chemical. According to the American Headache Society, migraine medications combined with common antidepressants such as Celexa, Prozac, Zoloft, Paxil and Lexapro often cause individuals to develop this condition. Severe symptoms of serotonin syndrome include high fever, seizures, irregular heartbeat and unconsciousness. Typically, this disorder is diagnosed if three of the aforementioned symptoms are experienced after taking an SSRI. Though serotonin syndrome typically is resolved within 24 hours of treatment, the illness progresses rapidly and causes those affected to become ill very quickly.
- 20 of the funniest online reviews ever
- 14 Biggest lies people tell in online dating sites
- Hilarious things Google thinks you're trying to search for